Alert archive / Wisconsin / Tornado Warnings in 2006

Tornado Warning 14, NWS Milwaukee, WI

June 6, 2006Dane County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 6, 2006, 8:22 PM CDT for Dane County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2006, 8:22 PM CDT (01:22 UTC)
Expired
Jun 6, 2006, 9:07 PM CDT
In force
45 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 65 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:32 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMKX 070122
TORMKX
WIC025-070215-
/O.NEW.KMKX.TO.W.0014.060607T0122Z-060607T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
822 PM CDT TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 915 PM CDT

* AT 819 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR DE FOREST...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHOREWOOD HILLS AROUND 830 PM CDT...
  SUN PRAIRIE...MAPLE BLUFF AND MADISON AROUND 835 PM CDT...
  MONONA AND FITCHBURG AROUND 845 PM CDT...
  MARSHALL...COTTAGE GROVE AND MCFARLAND AROUND 855 PM CDT...
  DEERFIELD AROUND 910 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4329 8935 4329 8958 4295 8944 4300 8904
      4326 8903

$$

FOWLE
2 follow-up statements
000 
WWUS53 KMKX 070131
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT TUE JUN 6 2006

WIC025-070215-
/O.CON.KMKX.TO.W.0014.000000T0000Z-060607T0215Z/
DANE WI-
830 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR DANE
COUNTY...

AT 821 PM CDT...LOCAL LAW ENFORCEMENT REPORTED DAMAGE FROM A TORNADO 
EAST OF WAUNAKEE IN WESTPORT TOWNSHIP.  THIS TORNADO WAS LOCATED 
NEAR TOKEN CREEK...OR ABOUT NEAR DE FOREST...MOVING SOUTHEAST AT 15 
MPH.

THE TORNADO WILL BE NEAR...
  SUN PRAIRIE BY 835 PM CDT
  MARSHALL BY 855 PM CDT
  DEERFIELD BY 915 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING 
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4329 8935 4329 8958 4295 8944 4300 8904
      4326 8903

$$

REM
000 
WWUS53 KMKX 070207
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
907 PM CDT TUE JUN 6 2006

WIC025-070217-
/O.CAN.KMKX.TO.W.0014.000000T0000Z-060607T0215Z/
DANE WI-
907 PM CDT TUE JUN 6 2006

...THE TORNADO WARNING FOR DANE COUNTY IS CANCELLED...

THE THUNDERSTORMS IN NORTHEAST DANE COUNTY NEAR MARSHALL NO LONGER 
SHOW ROTATION...THEREFORE THE TORNADO WARNING FOR NORTHERN DANE 
COUNTY IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4329 8935 4329 8958 4295 8944 4300 8904
      4326 8903

$$

REM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:15 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 2:15 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CDT TUE JUN 6 2006

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY AND
TONIGHT.

NAM ETA/WRF BOTH VERIFIED WELL WITH BAND OF MORNING SHOWERS
WEAKENING AS IT PUSHED OFF TO THE EAST.

FOR THIS AFTERNOON AND EVENING...MAIN PROBLEM IS ON HOW QUICK/OF IF
THE STRATO CUMULUS BECOMES SCATTERED SO INSTABILITY CAN INCREASE
AHEAD OF SHORTWAVE NEAR W TIP OF LAKE SUPERIOR.

IN THE UPPER LEVELS...AN ADVANCING JET  WILL MOVE SOUTHEAST INTO THE
UPPER MISSISSIPPI VALLEY THIS EVENING. LEFT FRONT QUAD TO AFFECT
MAINLY SOUTHEAST PORTION OF THE FORECAST AREA...WITH THE JET AXIS
BISECTING THE FORECAST AREA LATE TONIGHT.

PRECIPITABLE WATER VALUES 1.25 TO 1.5 INCHES WITH LOWER TO MID 60
DEWPOINTS. CURRENT RUC SOUNDINGS SHOW ENOUGH HEATING TO GENERATE
CAPES UP TO 1500 J/KG MAINLY ACROSS SOUTH CENTRAL WI...WITH MORE OF
A CAP ACROSS SOUTHEAST WISCONSIN THROUGH THE AFTERNOON.

BULK RICHARDSON NUMBERS IN THE AROUND 26 AND 0-3 KM STORM RELATIVE
HELICITY AROUND 150 M2/S2 ARE MARGINAL FOR SUPERCELLS. DRY MID LEVEL
AIR WILL ADVECT INTO SOUTHERN WI AS SHORTWAVE MOVES TOWARD MICHIGAN.
WET BULB ZERO HEIGHTS AROUND 9.5  THSD FT. EXPECT SCT STORMS TO
DEVELOP ALONG OR AHEAD OF THE SURFACE TROF LATER THIS AFT AND INTO
THE EVENING. WILL NOT MENTION SEVERE IN ZFP DUE TO MARGINAL WIND
SHEAR WHICH WILL LIMIT THE EXTENT AND SEVERITY...BUT SOME STORMS MAY
STILL BECOME SEVERE...AGAIN DEPENDING ON RECOVERY OF LOW LEVEL
TEMPERATURES.

DESPITE RATHER STEEP LOW LEVEL LAPSE RATES...DRY AIR...ESPECIALLY IN
MID LEVELS SHOULD KEEP THE FORECAST AREA DRY WEDNESDAY.

PREFER GFS WITH UPPER RIDGE WILL BUILD ACROSS THE PLAINS FOR WED/THU
WITH RIDGE OF SURFACE HIGH PRESSURE IN THE VICINITY THROUGH FRIDAY.
NAM SEEMS WAY TOO FAR NORTHEAST WITH DEVELOPING SURFACE LOW.

A MORE ZONAL FLOW LATER IN THE WEEKEND AND EARLY NEXT WEEK.
DEPENDING ON UPSTREAM OFFICES...LATEST GFS WOULD INDICATE SURFACE
HIGH TO DOMINATE INTO SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ
Hazardous weather outlook, Jun 6, 7:45 AM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 AM CDT TUE JUN 6 2006

WIZ046-047-051-052-056>060-062>072-070900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
745 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-070900-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
745 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND WIND
GUSTS IN EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

MBK

In the hours before

Local storm report, Jun 6, 7:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          4 N RIDGEWAY            43.06N 89.99W
06/06/2006                   IOWA               WI   TRAINED SPOTTER

0724 PM     TORNADO          PORTAGE                 43.55N 89.47W
06/06/2006                   COLUMBIA           WI   STORM CHASER

            AT THE 90/94/39 INTERCHANGE. SEMI IN THE DITCH AT MILE
            MARKER 108.

&&

GD
Local storm report, Jun 6, 7:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          1 W BARNEVELD           43.01N 89.92W
06/06/2006                   IOWA               WI   LAW ENFORCEMENT

            OBSERVED ALONG HIGHWAY 18.

&&

GD
Local storm report, Jun 6, 7:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
748 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          4 SSW PORTAGE           43.49N 89.50W
06/06/2006                   COLUMBIA           WI   AMATEUR RADIO

&&

GD
Local storm report, Jun 6, 7:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          2 S BARNEVELD           42.99N 89.90W
06/06/2006                   IOWA               WI   TRAINED SPOTTER

            THIS TORNADO WAS PREVIOUSLY 1 WEST OF BARNEVELD.

&&

GD
Local storm report, Jun 6, 8:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TORNADO          POYNETTE                43.39N 89.41W
06/06/2006                   COLUMBIA           WI   STORM CHASER

&&

GD
Local storm report, Jun 6, 8:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
819 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     ARLINGTON               43.34N 89.38W
06/06/2006                   COLUMBIA           WI   TRAINED SPOTTER

            THIS IS THE FUNNEL CLOUD THAT WAS ASSOCIATED WITH THE
            TORNADO THAT WAS PREVIOUSLY ON THE GROUND 4 MILES
            SOUTH-SOUTHWEST OF PORTAGE.

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:09 PM CDTTornado WarningMKXGreen Lake, Marquette66 min
Jun 6, 7:19 PM CDTTornado WarningMKXDane, Green, Iowa56 min
Jun 6, 7:43 PM CDTTornado WarningMKXColumbia62 min
Jun 6, 8:06 PM CDTSevere Thunderstorm WarningMKXFond du Lac54 min
Jun 6, 8:15 PM CDTTornado WarningMKXGreen Lake45 min
Jun 6, 8:18 PM CDTTornado WarningMKXGreen47 min

Nearby

Tornado Warnings in Wisconsin, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.